Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 8, 2021Grayson County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 8, 2021, 3:09 PM EDT for Grayson County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 3:09 PM EDT (19:09 UTC)
Expired
Jun 8, 2021, 3:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS81 KRNK 081909
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Tue Jun 8 2021

VAZ015-081945-
Grayson-
309 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Mouth Of 
Wilson. The storm is nearly stationary. Another storm was located 
near Independence, also nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with these 
storms.

Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Baywood...
and Elk Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3667 8145 3678 8102 3664 8095 3656 8099
      3658 8147
TIME...MOT...LOC 1907Z 250DEG 4KT 3661 8134 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:00 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Tue Jun 8 2021

.SYNOPSIS...
Our area will remain between low pressure over the upper
Mississippi Valley and high pressure over the southeastern
states through Wednesday, keeping us in a humid airmass with
scattered storms. A front approaches Thursday night into Friday
from the north, which will increase our coverage of showers and
storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM EDT Tuesday...

With a humid air mass in place, isolated showers have formed
along a few mountain ridges late this morning. These showers
will move to the northeast this afternoon. More areal coverage
of showers and thunderstorms are expected through the afternoon,
fading during the evening cool down.

Can not rule out an isolated strong to severe storms today, but
the primarily threat will be localized flash flooding. PWAT
values are running 1.5 to 2.0", and mean storm motion around 10
kts or less, will likely produce rainfall rates of 4-6 inches
per hour in stronger storms. With such a disorganized pattern,
not really enough to hang a hat on for flash flood watch
potential. Another limiting factor today is that we remain under
the influence of the upper level ridge over the southeastern
states. As most models are showing limited upper support with
maybe some weak vorts moving across, but most showing subsidence
aloft.

Temperatures this afternoon will range from the upper 70s to
mid 80s across the mountains and mid to upper 80s east of the
Blue Ridge.

As been the case the last couple of nights, storms will fade
this evening. Areas that see rain today, will likely have patch
dense fog overnight night into Wednesday morning. Fog is also
likely in river valleys.

The region will remain sandwiched between an upper level ridge
over the southeastern states and an upper low drifting over the
upper Mississippi Valley Wednesday. The combination of weak
short waves and diurnal heating will keep the threat for
afternoon and evening showers and thunderstorms. The environment
will basically be unchanged Wednesday with isolated strong
storms produce high rainfall rates and localized flash flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 130 PM EDT Tuesday...

Humid and warm weather to continue with daily chances of
thunderstorms.

Will likely still be dealing with some thunderstorms Wednesday
night, eventually diminishing overnight. Should see another
resurgence of fairly widespread rain and storms Thursday as a weak
upper-level low begins to approach from the west. Steering flow is
rather weak, along with high PWAT values over 1.5" would allow for
storms to be efficient rainfall producers. Although antecedent
conditions are still generally dry, would still need to monitor for
localized flooding issues. Expecting storms to begin to weaken after
sunset with loss of heating and instability.

More of the same again for Friday as the once closed low approaches
as an open wave. Another round of afternoon downpours and storms
appears to be likely. Better dynamics associated with the incoming
upper-level wave may allow for slightly more storm organization with
the main threat being wind and heavy rainfall/localized flooding.

Being well entrenched into the humidity, expect overnight lows to
remain mild and daytime highs generally in the upper 70s to low 80s
with afternoon convection and cloud cover limiting heating.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 145 PM EDT Tuesday...

Few showers and storms still possible, but trending slightly drier
for the first of next week.

Slow moving upper-level wave still progressing through on Saturday,
so still may have some afternoon rain and storms. Guidance
indicating large scale ridging setting in for the desert southwest
with a trough in the east by Monday. May not be completely dry, but
rainfall will be rather isolated through Tuesday.

Temperatures over the weekend a few degrees below normal, trending
to near normal for the first of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 115 PM EDT Tuesday...

The airmass and environment remains unchanged over the past
couple of days. Therefore, we will likely see a repeat of
afternoon showers and thunderstorms, mainly over the mountains.
Since coverage and timing of convection is questionable, will
keep mention of weather as vicinity and amend as needed.

For this evening, storms will wane with loss of heating, which
will lead to potential overnight fog and lower cigs at all
sites, with higher confidence from BCB to LWB for sub-MVFR
conditions. Fog is expected to lift by mid morning. Another
round of storms are possible tomorrow, starting around 10am-11am
across the mountains

Extended Aviation Discussion...

This daily threat of showers/storms mainly afternoon/evening
will persist through the end of the week. Best threat will be in
the mountains, but more coverage will be likely by Friday into
Saturday as a backdoor front moves into the mid-Atlantic. So
outside of late night fog and storms with sub-VFR, expect VFR
through the period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Jun 8, 4:22 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Tue Jun 8 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Tue Jun 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain from showers and thunderstorms could cause localized flash
flooding mainly Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 1:01 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
101 PM EDT Tue Jun 8 2021

VAZ023-024-033-034-081745-
Botetourt-Franklin-Bedford-Rockbridge-
101 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ROCKBRIDGE...BEDFORD...CENTRAL BOTETOURT AND NORTHEASTERN FRANKLIN
COUNTIES...

At 1259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Eagle Rock to Thaxton to near Rocky
Mount. Movement was southeast at 10 mph.

Locations impacted include...
Bedford...
Rocky Mount...
Buchanan...
Stewartsville...
Moneta...
Penhook...
and Montvale.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning. This includes Interstate 81 especially between mile
markers 160 and 180.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3769 7955 3740 7937 3703 7956 3704 7960
      3692 7962 3689 7964 3696 7991 3742 7979
      3775 7986
TIME...MOT...LOC 1659Z 314DEG 9KT 3764 7977 3736 7963 3699 7982

RAB
Special weather statement, Jun 8, 1:52 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Tue Jun 8 2021

VAZ023-024-033>035-045-081830-
Botetourt-Franklin-Amherst-Campbell-Bedford-Rockbridge-
152 PM EDT Tue Jun 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKBRIDGE...CAMPBELL...SOUTHEASTERN BOTETOURT...
BEDFORD...AMHERST AND NORTHEASTERN FRANKLIN COUNTIES...THE
SOUTHWESTERN CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG...

At 152 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pleasant View to near Bedford to
Northwest Smith Mountain Lake. Movement was northeast at 30 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Altavista...
Amherst...
Glasgow...
and Brookneal.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3778 7908 3755 7887 3743 7902 3725 7892
      3720 7882 3703 7890 3709 7913 3705 7919
      3713 7925 3706 7949 3701 7948 3710 7964
      3714 7989 3740 7981 3747 7964 3746 7964
      3773 7946 3772 7931 3781 7923
TIME...MOT...LOC 1752Z 228DEG 24KT 3762 7929 3732 7948 3717 7974

RAB
Special weather statement, Jun 8, 2:11 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Tue Jun 8 2021

VAZ015-081845-
Grayson-
211 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRAYSON COUNTY...

At 210 PM EDT, a strong thunderstorm was located near Elk Creek, or
near Independence, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Independence...
Fries...
Bridle Creek...
Baywood...
Flatridge...
and Comers Rock.

LAT...LON 3677 8126 3676 8119 3677 8116 3677 8109
      3679 8108 3680 8104 3669 8094 3667 8094
      3666 8095 3665 8095 3664 8092 3663 8093
      3663 8091 3656 8088 3658 8125 3675 8133
TIME...MOT...LOC 1810Z 263DEG 9KT 3669 8114

BMG
Special weather statement, Jun 8, 2:29 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Tue Jun 8 2021

VAZ034-035-045-081915-
Amherst-Campbell-Bedford-
229 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 229 PM EDT, a strong thunderstorm was located near Goode, or near
Forest, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Goode...
and Timberlake.

LAT...LON 3724 7950 3740 7947 3747 7920 3743 7906
      3717 7915
TIME...MOT...LOC 1829Z 265DEG 15KT 3732 7937

BMG
Special weather statement, Jun 8, 2:38 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Tue Jun 8 2021

VAZ022-033-081915-
Franklin-Roanoke-
238 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE AND
NORTHEASTERN FRANKLIN COUNTIES...

At 237 PM EDT, a strong thunderstorm was located over Wirtz, or over
Boones Mill, moving east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boones Mill...
Burnt Chimney...
Western Smith Mountain Lake...
Wirtz...
Roanoke Mountain...
Northwest Smith Mountain Lake...
and Westlake Corner.

LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
      3723 7979 3723 7978 3720 7978 3720 7976
      3719 7976 3719 7973 3703 7967 3707 7999
      3720 7999 3724 7985
TIME...MOT...LOC 1837Z 257DEG 5KT 3712 7991

BMG
Special weather statement, Jun 8, 3:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
309 PM EDT Tue Jun 8 2021

VAZ015-081945-
Grayson-
309 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Mouth Of
Wilson. The storm is nearly stationary. Another storm was located
near Independence, also nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Independence...
Mouth Of Wilson...
Volney...
Rugby...
Bridle Creek...
Baywood...
and Elk Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3667 8145 3678 8102 3664 8095 3656 8099
      3658 8147
TIME...MOT...LOC 1907Z 250DEG 4KT 3661 8134

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:04 PM EDTFlash Flood WarningRNKAlleghany, Bath, Craig, City of Covington4 hr
Jun 7, 9:09 PM EDTSpecial Weather StatementRNKCampbell36 min
Jun 8, 1:01 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin44 min
Jun 8, 1:52 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg38 min
Jun 8, 2:11 PM EDTSpecial Weather StatementRNKGrayson34 min
Jun 8, 2:29 PM EDTSpecial Weather StatementRNKCity of Lynchburg46 min
Jun 8, 2:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Jun 8, 3:35 PM EDTAreal Flood AdvisoryRNKGrayson115 min
Jun 8, 4:00 PM EDTSpecial Weather StatementRNKBedford45 min
Jun 8, 4:11 PM EDTSpecial Weather StatementRNKPulaski, City of Radford34 min
Jun 8, 4:41 PM EDTSpecial Weather StatementRNKMontgomery34 min
Jun 8, 5:01 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem44 min
Jun 8, 5:08 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem52 min
Jun 8, 5:41 PM EDTAreal Flood WarningRNKMontgomery, Roanoke, City of Salem3 min
Jun 8, 5:44 PM EDTFlash Flood WarningRNKMontgomery, Roanoke, City of Salem112 min
Jun 8, 6:08 PM EDTSpecial Weather StatementRNKBotetourt37 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.